Alert archive / Kentucky / Flash Flood Warnings in 2019
Flash Flood Warning 22, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Jul 11, 2019, 7:53 PM EDT for Pulaski County, Kentucky. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2019, 7:53 PM EDT (23:53 UTC)
- Expired
- Jul 11, 2019, 10:33 PM EDT
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
County Pulaski County, KY
The radar
The Louisville radar (KLVX), 142 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 8:00 PM EDT | FLASH FLOOD | Nancy, KY | CREEK IS OUT OF BANKS AND FLOWING SWIFTLY OVER AMY LANE ROAD IN NANCY, MAKING IT IMPASSABLE. PICTURES WERE SENT OF THE FLASH FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.9 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 380 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 970 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
353
WGUS53 KJKL 112353
FFWJKL
KYC199-120300-
/O.NEW.KJKL.FF.W.0022.190711T2353Z-190712T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service JACKSON KY
753 PM EDT Thu Jul 11 2019
The National Weather Service in JACKSON KY has issued a
* Flash Flood Warning for...
West central Pulaski County in south central Kentucky...
* Until 1100 PM EDT.
* At 752 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Somerset, Burnside, Naomi, Elihu, Cains Store, Pulaski County Park,
Somerset Pulaski Airport, Nancy, Pointer, Faubush, Trimble and
Ferguson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of urban
areas, small creeks and streams, country roads, farmland, and other
low lying spots.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route. Turn around. Don't drown.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3711 8490 3715 8485 3715 8455 3699 8453
3699 8481 3701 8486 3705 8491 3709 8491
$$
JMW1 follow-up statement
195
WGUS73 KJKL 120233
FFSJKL
Flash Flood Statement
National Weather Service JACKSON KY
1033 PM EDT Thu Jul 11 2019
KYC199-120243-
/O.CAN.KJKL.FF.W.0022.000000T0000Z-190712T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pulaski KY-
1033 PM EDT Thu Jul 11 2019
...THE FLASH FLOOD WARNING FOR WEST CENTRAL PULASKI COUNTY IS
CANCELLED...
The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.
LAT...LON 3711 8490 3715 8485 3715 8455 3699 8453
3699 8481 3701 8486 3705 8491 3709 8491
$$
JMWWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 4:05 PM EDT, 3 hours 48 minutes earlier.
Area forecast discussion, Jul 11, 4:05 PM EDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 405 PM EDT Thu Jul 11 2019 .SHORT TERM...(This evening through Friday night) Issued at 315 PM EDT THU JUL 11 2019 Active weather will persist through late tonight, as a cold front moves across the area and interacts with the warm, moist air that is in place. Scattered to numerous showers and thunderstorms will continue to move across the area through early this evening. Once the sun goes down, and we lose heating, the storms should weaken fairly quickly, giving way to rain showers late this evening and overnight. The last of the rain should be exiting the area early Friday morning. A few storms this afternoon through early this evening may produce frequent lightning, locally heavy rainfall that could lead to flash flooding, and damaging wind gusts. Showers and a few storms may form along the VA and TN borders Friday afternoon, but there is some uncertainty at this time as to how the remnants of tropical cyclone Barry will affect our weather going into the weekend, so the forecast for Friday and Friday night will be low confidence for now. Temperatures should be closer to normal values on Friday, as cloud cover and westerly winds allow temps to moderate a bit. We should see highs on Friday mainly in the mid 80s, with some upper 80s possible along the TN border. Lows tonight and tomorrow night will also be quite warm, with min readings in the upper 60s expected. .LONG TERM...(Saturday through Thursday) Issued at 405 PM EDT THU JUL 11 2019 The long term will begin as surface high pressure persists over the Commonwealth, with a stalled surface front to the south and a cold front over the Great Lakes region. This cold front will then make its way towards Kentucky but weaken and stall just before it gets to the state border for the start of the work week. High pressure will then take hold briefly to the east of the state; however, remnants of the tropical system from the Gulf of Mexico is expected to progress over the western Kentucky by midweek. This is then slated to move eastward over the state Thursday. Aloft, a northern stream trough will progress over the Great Lakes and through the northeastern CONUS through Monday. However, mainly zonal flow will occur for Kentucky during this time. Meanwhile, the tropical system will move northward and be absorbed into the northern stream flow, forming a shortwave trough that will make its way over eastern Kentucky midweek. The models are in decent agreement with this upper level pattern through the extended period, but there remains some discrepancies with total QPF at this time. In regards to sensible weather, there will be chances for showers and storms each day. A few showers and potentially a thunderstorm are possible near the border between KY and TN as well as KY and VA Saturday afternoon and evening. Chances for scattered showers and a few thunderstorms will again be possible Sunday, but generally occur during the afternoon and evening hours. A stalled front to the north of the state as well as return flow from surface high pressure to the east will keep chances of showers for Monday and Tuesday as well, with storms possible during the afternoon and evening yet again. By midweek, remnants of the Gulf of Mexico tropical system will progress over Kentucky, increasing chances for showers and storms area-wide. High temperatures will be in the upper 80s to around 90 degrees through Sunday before they decrease slightly to near seasonal norms through Wednesday. Highs will then return to the upper 80s Thursday to round out the long term period. Also, low temperatures will generally be in the upper 60s through Wednesday, with a slight warm up to around 70 degrees expected Thursday morning. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) ISSUED AT 132 PM EDT THU JUL 11 2019 The TAF forecast was a challenge today. The primary focus was on timing the formation, evolution, and movement of ongoing and new shower and storm activity across the area. At this time we expected scattered to numerous showers and scattered storms to move across eastern Kentucky through late this evening. As the afternoon wears on, and heating increases, more showers and storms will form. The activity will likely increase a bit later today into early tonight, as a cold front moves slowly across the region. The showers and storms should slowly taper off overnight, especially once the front has pushed through. Expect the front to be out of the area between 7 and 9Z, with rain showers lingering behind it. Once the front moves just east of us, it is forecast to stall. This will keep a chance of rain in the forecast for areas along the VA and TN borders through the end of the TAF period. Any storms today will have the potential for producing isolated strong wind gusts, frequent lightning, and locally heavy rainfall that could lead to minor flooding issues. VFR conditions should be the norm, but whenever a TAF site experiences a shower or strong storm, we could see MVFR or worse conditions. Some fog may also form overnight, especially at the TAF sites that experience rain today through this evening. The fog could produce MVFR, IFR, or perhaps even LIFR conditions where rain occurs today. Winds should be generally light and variable. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...AR LONG TERM...CGAL AVIATION...AR
Hazardous weather outlook, Jul 11, 3:56 PM EDT, 3 hours 57 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Jackson KY 356 PM EDT Thu Jul 11 2019 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-121100- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 356 PM EDT Thu Jul 11 2019 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...This Afternoon through Tonight. Thunderstorms are expected late this afternoon into this evening. Some thunderstorms may be capable of producing strong wind gusts. In addition, some storms may produce heavy rainfall that could lead to isolated flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a small potential for thunderstorms in some locations near the Virginia and Tennessee borders Friday and Saturday during the afternoon and evening hours. Thunderstorms are also possible at times area-wide from Sunday through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon into this evening to report any instances of wind damage or flooding. AR/CGAL
In the hours before
Local storm report, Jul 11, 5:54 PM EDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
554 PM EDT THU JUL 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM TSTM WND DMG 1 SSW IRVINE 37.68N 83.98W
07/11/2019 ESTILL KY 911 CALL CENTER
TREES DOWN IN ROAD ON MINOR LANE.
&&
CGALLocal storm report, Jul 11, 5:57 PM EDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
557 PM EDT THU JUL 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM TSTM WND DMG 1 S IRVINE 37.68N 83.97W
07/11/2019 ESTILL KY 911 CALL CENTER
TREE REPORTED DOWN AT 100 DOE CREEK ROAD.
&&
CGALLocal storm report, Jul 11, 5:59 PM EDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
559 PM EDT THU JUL 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM TSTM WND DMG 1 SSW IRVINE 37.68N 83.98W
07/11/2019 ESTILL KY 911 CALL CENTER
TELEPHONE POLE REPORTED DOWN ON LINCOLN AVENUE.
&&
CGALSpecial weather statement, Jul 11, 6:34 PM EDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service JACKSON KY
634 PM EDT Thu Jul 11 2019
KYZ068-069-079-080-114>116-112330-
Jackson-Clay-Perry-Owsley-Rockcastle-Laurel-Pulaski-
634 PM EDT Thu Jul 11 2019
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT LAUREL...SOUTHERN
OWSLEY...WEST CENTRAL PERRY...CENTRAL PULASKI...SOUTHEASTERN
JACKSON...SOUTHEASTERN ROCKCASTLE AND NORTHERN CLAY COUNTIES...
At 634 PM EDT, strong thunderstorms were clustered over Somerset,
moving southeast at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Somerset, London, Manchester, Science Hill, Cains Store, Fariston,
Fogertown, Tyner, Mount Victory, Bush, Mershons, Shepherdtown, Hazel
Patch, Herron, Hooker, Camp Wildcat, Byron, Cruise, Sacker Gap and
Taff.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3717 8482 3739 8379 3730 8343 3729 8347
3725 8349 3696 8411 3696 8415 3697 8415
3694 8416 3710 8490
TIME...MOT...LOC 2234Z 298DEG 17KT 3709 8462
GREIFSpecial weather statement, Jul 11, 7:16 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service JACKSON KY
716 PM EDT Thu Jul 11 2019
KYZ080-085-086-120000-
Whitley-Knox-Laurel-
716 PM EDT Thu Jul 11 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL LAUREL...KNOX AND
NORTHEASTERN WHITLEY COUNTIES...
At 716 PM EDT, a strong thunderstorm was located over Moore Hill, or
10 miles northwest of Barbourville, moving southeast at 20 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Barbourville, Artemus, Swan Lake, Moore Hill, Clate, Birdseye,
Gausdale, North Corbin, King, Jarvis, Girdler, Avis, Gray, Dewitt,
Flat Lick, Permon, Wilton, Himyar, Walker and Barton.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3690 8419 3705 8405 3687 8369 3680 8376
3679 8380 3675 8381 3674 8383 3671 8385
3671 8386 3668 8388 3667 8390 3667 8391
TIME...MOT...LOC 2316Z 309DEG 19KT 3694 8405
GREIFSpecial weather statement, Jul 11, 7:19 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service JACKSON KY
719 PM EDT Thu Jul 11 2019
KYZ079-083-120000-
Wayne-Pulaski-
719 PM EDT Thu Jul 11 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN WAYNE AND
SOUTHWESTERN PULASKI COUNTIES...
At 718 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Faubush to near Huxley. Movement was
southeast at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Somerset, Burnside, Naomi, Cains Store, Sloans Valley, Nancy, Alpine,
Pointer, Bronston, Elihu, Quinton, Frazer, Tateville, Pulaski County
Park, Somerset Pulaski Airport, Faubush, General Burnside S.P.,
Trimble and Ferguson.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3695 8490 3700 8484 3705 8491 3712 8490
3715 8485 3713 8458 3691 8448 3690 8451
TIME...MOT...LOC 2318Z 297DEG 18KT 3705 8481 3694 8440
JMWThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 6:42 AM EDT | Areal Flood Advisory | JKL | Pulaski, Wayne | 2 hr |
| Jul 11, 8:34 AM EDT | Areal Flood Advisory | JKL | Knox, Laurel, McCreary, Pulaski, Whitley | 3 hr |
| Jul 11, 8:45 AM EDT | Areal Flood Advisory | JKL | Elliott, Johnson, Morgan | 2 hr |
| Jul 11, 11:30 AM EDT | Areal Flood Advisory | JKL | Bath, Fleming, Rowan | 2 hr |
| Jul 11, 1:01 PM EDT | Special Weather Statement | JKL | Morgan | 29 min |
| Jul 11, 2:07 PM EDT | Special Weather Statement | JKL | Fleming | 23 min |
| Jul 11, 2:14 PM EDT | Special Weather Statement | JKL | Morgan | 31 min |
| Jul 11, 2:18 PM EDT | Severe Thunderstorm Warning | JKL | Fleming | 42 min |
| Jul 11, 2:34 PM EDT | Special Weather Statement | JKL | Montgomery | 41 min |
| Jul 11, 2:36 PM EDT | Areal Flood Advisory | JKL | Bath, Fleming, Rowan | 3 hr |
| Jul 11, 2:42 PM EDT | Flash Flood Warning | JKL | Bath, Fleming, Rowan | 4 hr |
| Jul 11, 2:44 PM EDT | Severe Thunderstorm Warning | JKL | Bath, Fleming, Montgomery, Rowan | 46 min |
| Jul 11, 2:52 PM EDT | Special Weather Statement | JKL | Rowan | 53 min |
| Jul 11, 3:11 PM EDT | Special Weather Statement | JKL | Menifee | 34 min |
| Jul 11, 3:13 PM EDT | Special Weather Statement | JKL | Wolfe | 47 min |
| Jul 11, 3:18 PM EDT | Special Weather Statement | JKL | Menifee, Rowan | 42 min |
| Jul 11, 3:35 PM EDT | Special Weather Statement | JKL | Bath | 40 min |
| Jul 11, 3:57 PM EDT | Special Weather Statement | JKL | Wolfe | 63 min |
| Jul 11, 4:05 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Magoffin, Wolfe | 25 min |
| Jul 11, 4:16 PM EDT | Special Weather Statement | JKL | Montgomery | 44 min |
| Jul 11, 4:25 PM EDT | Special Weather Statement | JKL | Magoffin | 35 min |
| Jul 11, 4:49 PM EDT | Special Weather Statement | JKL | Lee | 41 min |
| Jul 11, 4:51 PM EDT | Special Weather Statement | JKL | Estill | 39 min |
| Jul 11, 5:02 PM EDT | Severe Thunderstorm Warning | JKL | Estill, Jackson, Rockcastle | 43 min |
| Jul 11, 5:05 PM EDT | Flash Flood Warning | JKL | Estill, Lee, Wolfe | 3 hr |
| Jul 11, 5:08 PM EDT | Flash Flood Warning | JKL | Bath, Montgomery | 3 hr |
| Jul 11, 5:17 PM EDT | Special Weather Statement | JKL | Estill, Lee, Powell, Wolfe | 28 min |
| Jul 11, 5:22 PM EDT | Severe Thunderstorm Warning | JKL | Estill, Jackson, Lee, Powell, Wolfe | 38 min |
| Jul 11, 5:25 PM EDT | Special Weather Statement | JKL | Jackson, Pulaski, Rockcastle | 50 min |
| Jul 11, 5:53 PM EDT | Special Weather Statement | JKL | Jackson, Laurel, Lee, Owsley, Rockcastle | 52 min |
| Jul 11, 6:16 PM EDT | Areal Flood Advisory | JKL | Laurel, Pulaski, Rockcastle | 119 min |
| Jul 11, 6:34 PM EDT | Special Weather Statement | JKL | Clay, Laurel, Pulaski | 56 min |
| Jul 11, 6:53 PM EDT | Areal Flood Advisory | JKL | Pulaski | 112 min |
| Jul 11, 7:16 PM EDT | Special Weather Statement | JKL | Knox | 44 min |
| Jul 11, 7:19 PM EDT | Special Weather Statement | JKL | Pulaski | 41 min |
| Jul 11, 7:35 PM EDT | Areal Flood Advisory | JKL | Pulaski | 3 hr |
Nearby
Flash Flood Warnings in Kentucky, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.